Symptom Management, Palliative Care, or Supportive Care to relieve side-effects is an important part of cancer care and treatment and should always form part of the overall treatment plan.
Hand-foot syndrome, also known as Palmar-Plantar Erythrodysesthesia, is a side-effect that occurs as the result of certain types of chemotherapy treatment for cancer.
Hand-foot syndrome causes redness, swelling, and pain on the palms of the hands and/or the soles of the feet, and blisters sometimes appear too.
Although less common, hand-foot syndrome sometimes occurs on other areas of the skin, such as the knees and the elbows.
Relieving side effects is an important part of total cancer care and treatment, which is why you should discuss any symptoms your child is experiencing, new symptoms and changes in symptoms with their Oncology Team so that they can work out a regimen of palliative or supportive care for them.
Hand-foot syndrome may occur on the palms of the hands and/or the soles of the feet, and sometimes, although rarely, on the knees and elbows.
Symptoms of mild to moderate hand-foot syndrome include:
- A sensation of tingling or burning
- Redness (similar to a sunburn)
- Tenderness (sensitive to touch)
- Thick calluses and blisters on the palms and soles
- Tightness of the skin
Symptoms of severe hand-foot syndrome include:
- Blisters, ulcers, or sores on the skin
- Cracked, flaking, or peeling skin
- Difficulty walking or using the hands
- Severe pain
Hand-foot syndrome can occur when medications used to treat your child’s cancer affect the growth of skin cells or capillaries (small blood vessels) in their hands and feet.
Once the drug is out of the blood vessels, it damages the surrounding tissues, which can cause symptoms of hand-foot syndrome that range from redness and swelling to difficulty when walking.
Some therapies are more likely to cause hand-foot syndrome than others, so you should discuss the type of chemotherapy your child will be receiving and whether they stand a chance of getting hand-foot syndrome from it with their oncologist or healthcare team.
Not everyone who is treated with the same medications develops hand-food syndrome. The severity of hand-foot syndrome can vary from individual to individual, even among individuals taking the same medication for the same type of cancer.
Management and Prevention
Hand-foot syndrome is generally worse during the first 6 weeks of treatment with some targeted therapies. With patients undergoing chemotherapy, it usually appears after 2 – 3 months.
If your child exhibits symptoms of hand-foot syndrome, talk to their doctor or another member of their healthcare team as soon as possible as there are ways to manage symptoms and prevent it from worsening.
The following tips may help:
- Limit exposure of your child’s hands and feet to hot water when bathing
- Encourage your child to take cool showers or baths and to carefully pat their skin dry after washing or bathing.
- Cool your child’s hands and feet with ice packs or cool running water or compresses (such as a wet towel) for 15 to 20 minutes at a time. (Avoid applying ice directly to the skin.)
- Avoid exposing your child to sources of heat, including saunas, sitting in the sun, or sitting in front of a sunny window.
- Avoid exposing your child to activities that cause unnecessary force or friction (rubbing) on the hands or feet during the first six weeks of treatment, such as jogging, aerobics, and racquet sports.
- Avoid exposing your child to contact with harsh chemicals used in laundry detergents or household cleaning products.
- Your child should avoid the use of rubber/vinyl gloves without a liner to clean with hot water, as rubber traps heat and sweat against their skin. A good practice is to use white cotton gloves underneath rubber/vinyl gloves.
- Your child should avoid using tools or household items that require them to press their hand against a hard surface, such as garden tools, knives, and screwdrivers.
- Gently apply skin care creams to your child’s hands to keep them moist. Avoid rubbing or massaging lotion into their hands and feet; this can create friction.
- Encourage your child to wear loose-fitting, well-ventilated (air moves through easily) shoes and clothes.
- Encourage your child not to walk barefoot and to wear soft slippers and thick socks to reduce friction in their feet.
- Consider taking your child to see a podiatrist (a doctor who specialises in conditions of the feet) to remove any thick callouses and thick nails. The podiatrist can also recommend products that reduce friction and pressure on the feet.
Topical anti-inflammatory medications such as corticosteroid creams may help when your child is taking medications known to cause hand-foot syndrome.
Your child’s doctor may reduce their chemotherapy dose or alter their chemotherapy schedule; they may even temporarily stop your child’s chemotherapy until symptoms of hand-foot syndrome improve.
The following medications may also be used to treat hand-foot syndrome:
- Topical anaesthetics, used as a cream or a patch over painful areas on the palms and soles.
- Topical moisturising exfoliate creams such as those containing urea, salicylic acid, or ammonium lactate are available, either over the counter or through your doctor.
- Pain relievers, such as ibuprofen
- Ice packs under your child’s hands and feet during the infusion of certain chemotherapies to prevent hand-foot syndrome.